Local group aims to raise awareness of overdoses to save lives


MADISON, Wis. – More than 932,000 people have died of drug overdoses since 1999.

And fentanyl plays a big role in the recent increase in deaths.

Erin and Rick Rachwal lost their son, Logan, to a fentanyl overdose while in college.

“We have two boys, Logan and Kayden, and Kayden is our youngest son, so obviously he’s an only child now,” Erin Rachwal said.

When Logan was a 14-year-old boy, the Rachwals recalled that he injured his leg playing sports and was prescribed oxycodone.

“We noticed about three days after that he was feeling stoned,” Erin Rachwal said.

(Spectrum News 1/Cody Taylor)

The Rachwals quickly took Logan off the pills and had a chat with him about the addiction, but said they thought from then on he was a different person.

“He was more isolated, started wanting to quit the sport, the challenge – things we didn’t deal with before,” Erin Rachwal said.

The Rachwals said their son has always had mental health issues and although they have tried everything to address them, these issues have never gone away.

“[We continued] to get him help, different treatment facilities, etc. said Erin Rachwal.

After graduating from high school, Logan entered the University of Wisconsin-Milwaukee, and his parents thought it would be a fresh start for him.

But then they received a phone call that would change everything.

“He was in first grade and we were sitting on the couch. It was around 8:37 a.m. and I got a phone call,” Erin Rachwal said.

Logan’s best friend had called the Rachwals, saying something had happened to their son, but it wasn’t until they went to college that they found out he had died of an overdose of fentanyl.

Logan was FaceTiming with his girlfriend when he overdosed, but she thought he had just fallen asleep.

“He probably lay there for about 12 hours,” Erin Rachwal said. ” It’s not his fault. She hadn’t been educated about drug poisoning or what shutting down your body would be.

The Rachwals believe that if there was more awareness about overdoses and drug use, their son might still be alive today.

“There are so many kids who don’t understand the signs, they don’t know the seriousness of it,” Erin Rachwal said.

(Spectrum News 1/Cody Taylor)

September marks Overdose Awareness Month and on Saturday, Wisconsin Voices for Recovery hosted a rally to raise awareness and break the stigma around overdoses and drug use.

Cindy Burzinski, director of Wisconsin Voices for Recovery, said many families lose loved ones every year and events like the rally are meant to show them they’re not alone.

“Overdoses are on the rise,” Burzinski said. “A gathering like this is really important because it brings people together, creates that connection and lets people know there are a lot of organizations out there supporting.”

What is fentanyl?

Fentanyl is a potent synthetic opioid, similar to morphine but 50 to 100 times more potent.

It is also a prescription drug that is made and used legally.

Drug dealers often “cut” drugs like cocaine, MDMA, heroin, and marijuana with fentanyl because it’s so potent; this allows them to make more money with their product, but also leads to more overdose deaths among drug addicts.

What are the signs that someone is overdosing?

  • Mental confusion
  • Difficulty staying conscious
  • Lack of responsiveness
  • Seizures
  • Vomiting
  • Slow and irregular breathing
  • Slow or no heartbeat
  • Low body temperature
  • Pale or blue-tinged, clammy skin

What should I do and who should I call if someone overdoses?

  1. Check the symptoms
  2. Call 911 immediately
  3. Administer Narcan: Essentially, when a person overdoses, there is no oxygen going to their brain and Narcan temporarily blocks the effects of opioids, helping to keep the person conscious and breathing until arrival of paramedics.

Narcan can be administered as many times as needed and anyone can receive Narcan training.

Will I get in trouble if I call 911 regarding an overdose?

If you have a friend or family member who is overdosing, don’t be afraid to call 911 because you will be protected by Good Samaritan law.

The Good Samaritan Act states that “everyone who provides emergency care at the scene of an emergency or accident in good faith is exempt from civil liability for the acts or omissions of the person in providing of such emergency care”.

Previous Did Kreese really escape from prison?
Next New York dermatologist Dr. Julie Russak launches the first anti-aging wellness program of its kind in the United States